Format

Send to

Choose Destination
Allergy Asthma Clin Immunol. 2018 Nov 8;14:46. doi: 10.1186/s13223-018-0265-6. eCollection 2018.

Sweet syndrome: a rare feature of ANCA-associated vasculitis or unusual consequence of azathioprine-induced treatment.

Author information

1
1Division of Nephrology, Department of Medicine, University Hospital Limerick, St Nessans Rd, Limerick, Ireland.
2
2Graduate Entry Medical School, University of Limerick, Limerick, Ireland.
3
3Division of Dermatology, Department of Medicine, University Hospital Limerick, Limerick, Ireland.
4
4Department of Pathology, St James Hospital, Dublin, Ireland.
5
5Health Research Institute, University of Limerick, Limerick, Ireland.

Abstract

Background:

Sweet syndrome is a rare skin condition characterised by fever, neutrophilia, and tender erythematous skin lesions and has been reported to occur in association with anti-neutrophil cytoplasmic antibodies (ANCA) as well as complicate treatment with azathioprine therapy. Azathioprine, a relatively safe immunosuppressive, is frequently used to maintain disease remission in the treatment of ANCA-associated vasculitis. The occurrence of Sweet syndrome in a patient with ANCA-positive vasculitis and following treatment with azathioprine prompted us to present this clinical case and share this unusually rare occurrence. In doing so, we also wish to discuss current understanding of the disease and plausible associations.

Case presentation:

Herein, we discuss the case of a 54-year old white male, who presented with features of ANCA vasculitis with haemoptysis, arthralgia, abnormal kidney function with active urine sediment and a positive p-ANCA titre. Standard immunosuppressive treatment with corticosteroids and intravenous rituximab resulted in disease remission. Due to significant steroid side effects, his steroid treatment was gradually tapered and switched to azathioprine over a 6-month period. Two weeks following initiation of azathioprine, he developed a painful maculo-papular erythematous skin rash and fever. A skin biopsy confirmed classical features consistent with Sweet syndrome. Withdrawal of azathioprine and treatment with oral corticosteroids and colchicine therapy resulted in complete resolution of the rash, although he continued to have high titres of MPO positive ANCA.

Conclusion:

Sweet syndrome is a rare adverse reaction to azathioprine but has also been reported to occur in association with ANCA vasculitis. The temporal association with azathioprine in our case and the relatively rapid resolution of the skin vasculitis upon its withdrawal suggested a primarily drug-induced reaction rather than an associated feature of ANCA vasculitis.

Supplemental Content

Full text links

Icon for BioMed Central Icon for PubMed Central
Loading ...
Support Center